9. The code 99.9 entitled "Late effect of other and unspecified external causes" is
provided to code the late effects of a previous adverse reaction the nature of which is
not stated. In essence 99.9 is used to code a late effect in a case which would have
been coded to 995.2 if it had been described as a current effect.
10. Chronic effects and delayed effects of drugs. Long-term, chronic effects of
drugs, such as the accumulative effect of digitalis, are coded as an adverse reaction to
a correct substance properly administered. Delayed chronic effects of drugs that occur
or are present a long time after the administration of the drug to which the patient
developed a reaction are coded as late effects of either poisoning or adverse reaction to
correct substance properly administered, depending on the circumstances.
11. Poisoning due to drugs, medicinal substances, and biologicals is defined as
conditions resulting from overdose of these substances or from the wrong substance
given or taken in error. Prior to using the table of drugs and chemicals, all coding
personnel should read the introduction in volume 2, page 763. Note also the table
beginning on page 765. The military hospitals will use only the first column "Poisoning"
and the third column "Therapeutic Use" in assigning codes from this table.
a. The column heading "Poisoning" provides codes 96 -979 for poisoning,
overdose, wrong drug given or taken, and wrong dosage given or taken, and codes
98-989 for toxic effects of substances chiefly nonmedicinal as to source.
b. The adverse effect in "Therapeutic Use" column is intended to provide the
E Codes for external cause of adverse reactions to a correct substance (drugs,
medicinal, and biological substances) properly administered.
12. Categories 96-979 identify the drugs, medicinal substances, and biologicals
causing the poisoning. These codes are found in Volume 2 (Table of Drugs and
Chemicals), pages 765-861.
13. If unable to locate the specific drug that caused the poisoning in the table, consult
the index of the American Hospital Formulary Service (AHFS). The numbers assigned
the drugs by the AHFS correlate to the code numbers for poisoning in ICD-9-CM (see
volume 2, pages 796-802).
14. Physicians use various terms when describing poisoning such as : overdose,
poisoning, toxic effect, wrong dosage given or taken, and wrong drug given or taken.
Interactions between any drug and alcohol or between prescribed and over-the-counter
drugs are classified as poisonings.
15. To code a poisoning, select a code from the poisoning column of the table of Drugs
and Chemicals. If known, code the reaction/manifestation as an additional code. If a
secondary code is used, the code for the poisoning must be sequenced first. Unlike
coding an adverse effect, there is no code for an unknown reaction to a poisoning.